Alert archive / Kentucky / Flash Flood Warnings in 2020
Flash Flood Warning 98, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Aug 12, 2020, 1:29 PM CDT for Calloway County, Kentucky. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 12, 2020, 1:29 PM CDT (18:29 UTC)
- Expired
- Aug 12, 2020, 4:02 PM CDT
- In force
- 3 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Calloway County, KY
The radar
The Paducah radar (KPAH), 74 km from the middle of the area, began a volume at 18:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 6.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1137 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 875 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 4 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
619
WGUS53 KPAH 121829
FFWPAH
KYC035-130030-
/O.NEW.KPAH.FF.W.0098.200812T1829Z-200813T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
129 PM CDT Wed Aug 12 2020
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Calloway County in western Kentucky...
* Until 730 PM CDT Wednesday.
* At 128 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to 1.5 inches of rain have
already fallen over the past hour across portions of the county.
Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flooding include...
Murray, Hazel, Kirksey, Harris Grove, New Concord and Crossland.
Additional rainfall amounts in excess of 1 inch are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3650 8849 3675 8848 3675 8817 3674 8811
3669 8807 3666 8807 3664 8806 3656 8803
3654 8803 3651 8804 3650 8805
FLASH FLOOD...RADAR INDICATED
$$
SP2 follow-up statements
755
WGUS73 KPAH 122037
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
337 PM CDT Wed Aug 12 2020
KYC035-130030-
/O.CON.KPAH.FF.W.0098.000000T0000Z-200813T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calloway KY-
337 PM CDT Wed Aug 12 2020
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 730 PM CDT FOR
CALLOWAY COUNTY...
At 335 PM CDT, Doppler radar indicated additional thunderstorms
moving into Calloway County. Heavy rainfall from these storms could
worsen any ongoing flooding.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other drainage
and low lying areas.
Some locations that will experience flooding include...
Murray, Hazel, Kirksey, Harris Grove, New Concord and Crossland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Please report flooding to your local law enforcement agency when you
can do so safely.
&&
LAT...LON 3650 8849 3675 8848 3675 8817 3674 8811
3669 8807 3666 8807 3664 8806 3656 8803
3654 8803 3651 8804 3650 8805
FLASH FLOOD...RADAR INDICATED
$$
DWS429
WGUS73 KPAH 122102
FFSPAH
Flash Flood Statement
National Weather Service Paducah KY
402 PM CDT Wed Aug 12 2020
KYC035-122112-
/O.CAN.KPAH.FF.W.0098.000000T0000Z-200813T0030Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Calloway KY-
402 PM CDT Wed Aug 12 2020
...THE FLASH FLOOD WARNING FOR CALLOWAY COUNTY IS CANCELLED...
The heaviest rains have ended. Flooding is no longer expected to
pose a threat. Please continue to heed any remaining road closures.
LAT...LON 3650 8849 3675 8848 3675 8817 3674 8811
3669 8807 3666 8807 3664 8806 3656 8803
3654 8803 3651 8804 3650 8805
$$
DWSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 12:37 PM CDT, 52 minutes earlier.
Area forecast discussion, Aug 12, 12:37 PM CDT, 52 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1237 PM CDT Wed Aug 12 2020
.UPDATE...
Issued at 1232 PM CDT Wed Aug 12 2020
For aviation section only.
UPDATE Issued at 645 AM CDT Wed Aug 12 2020
Aviation section updated for the 12Z TAF issuance.
&&
.SHORT TERM...(Today through Friday night)
Issued at 310 AM CDT Wed Aug 12 2020
The predominant feature influencing the short term forecast for
the Quad State will be a mid-level shortwave trough with a closed
low currently positioned in northwestern Arkansas. This system
will very slowly make its way eastward. Showers spreading into the
area early this morning will become more numerous during the day.
With PWs around 2 inches and a slow moving system, localized
heavy rainfall will be the primary issue. Thunderstorm activity is
expected to peak in the afternoon hours each day. Highest rain
chances near the Mississippi River this morning will spread
eastward during the day today. For Thursday and Friday, highest
rain/storm chances shift towards the KY Pennyrile region.
Cloudy skies and widespread showers will keep highs today in the
low to mid 80s. Highs will trend upwards for locations with
decreasing showers and cloud cover towards the end of the week,
particularly Southeast Missouri, while staying in the mid-80s for
the KY Pennyrile and Evansville Tri-State. Dew points will slowly
decrease as moisture shifts towards the east with the closed low,
with low temperatures behaving similarly.
.LONG TERM...(Saturday through Tuesday)
Issued at 310 AM CDT Wed Aug 12 2020
As we head into the weekend, we will be dealing with the remnants of
an upper level system that will be really slow to exit the region
during the week. An upper level closed low will continue to move
across the area today and be in the vicinity of our CWA for the rest
of the week. By the weekend, the latest data suggests that this
upper system should be on the way out. However, there are signals
that it may linger a bit early on Saturday, to where eastern parts
of the area may still feel its effects. Even so, the bulk of any
precipitation associated with the exiting upper trough should be
confined to locations east of our CWA but will need to linger at
least chance PoPs in our east.
Even as this system continues to press eastward later on Saturday
and into Saturday night, our attention then turns to the active
northwest flow pattern aloft that will be setting up across the
area. Of course timing any subtle feature that may dive southeast
toward the area in this type of pattern is tricky. There will be a
very weak front moving into the area on Saturday as well. Therefore,
will need to maintain at least small rain chances due to these
signals for Saturday across the area.
By Sunday, we are still dealing with northwest flow aloft across the
area, but at the surface, high pressure will be building in. The
latest GFS seems to be an outlier with its depiction of a small
shortwave arriving Sunday into Sunday night. The signal from the GFS
ensemble means, ECWMF or Canadian are not as impressive. Will lower
NBM PoPs to reflect this thinking, while still keeping in line with
neighboring offices.
Temperatures over this coming weekend look to stay generally in the
85 to 90 degree range. Monday and Tuesday are looking fairly dry as
high pressure and drier air filter into the region. Will have to
watch any potential disturbances moving southeast in the northwest
flow aloft, but with limited moisture, any coverage of convection
should be low.
While temperatures will drop several degrees on Monday, it is
Tuesday when we will likely see highs well below normal and only in
the upper 70s to low 80s across the region with lower humidity. Some
cool nights are forecast, as lows dip down into the upper 50s to low
60s by Monday and Tuesday night. This below normal temperature trend
will continue into Wednesday and Thursday as well.
&&
.AVIATION...
Issued at 1232 PM CDT Wed Aug 12 2020
Expect scattered thunderstorms to be possible all afternoon, esp
KPAH/KCGI areas. Should see diminishing activity once the heat of
the day is last. Otherwise, VFR conditions should be the rule with
light winds outside of convective areas. Will need to watch out
for some patchy dense late night fog though, esp in areas that
received rainfall today.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch until 9 PM CDT this evening for ILZ075>077-
080>094.
MO...Flash Flood Watch until 9 PM CDT this evening for MOZ076-086-087-
100-107>112-114.
IN...Flash Flood Watch until 9 PM CDT this evening for INZ085-086.
KY...Flash Flood Watch until 9 PM CDT this evening for KYZ001>022.
&&
UPDATE...GM
SHORT TERM...ATL
LONG TERM...CW
AVIATION...GMHazardous weather outlook, Aug 12, 3:15 AM CDT, 10 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 315 AM CDT Wed Aug 12 2020 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-130815- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 315 AM CDT Wed Aug 12 2020 This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight There is a chance of thunderstorms today through tonight, with the highest chances in the afternoon. Heavy rain and lightning will be the primary hazards. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday There is a chance of thunderstorms Wednesday through Sunday. Best chances are in the afternoon. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Local storm report, Aug 12, 1:26 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
126 PM CDT WED AUG 12 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0125 PM FLASH FLOOD 3 E BENTON 36.86N 88.31W
08/12/2020 MARSHALL KY LAW ENFORCEMENT
HWY 408 EAST OF BENTON NEAR TUBBS ROAD IS
CURRENTLY CLOSED DUE TO WATER OVER THE
ROADWAY.
&&
SPThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 12, 11:33 AM CDT | Flash Flood Watch | PAH | Ballard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 16 more | 7 hr |
| Aug 12, 12:48 PM CDT | Flash Flood Warning | PAH | Marshall | 4 hr |
| Aug 12, 3:20 PM CDT | Areal Flood Advisory | PAH | Daviess | 2 hr |
| Aug 12, 4:10 PM CDT | Areal Flood Advisory | PAH | Henderson, McLean | 93 min |
| Aug 12, 5:24 PM CDT | Areal Flood Advisory | PAH | Union | 85 min |
Nearby
Flash Flood Warnings in Kentucky, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.